Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Columbia, SC

May 2, 2004Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 2, 2004, 3:30 PM EDT for Richmond County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 3:30 PM EDT (19:30 UTC)
Expired
May 2, 2004, 4:00 PM EDT
In force
30 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Richmond County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 1:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 021930
SVRCAE
GAC245-022000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    RICHMOND COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 400 PM EDT.

* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF AUGUSTA...MOVING       
    NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...        
  FT. GORDON
  HEPHZIBAH

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.

LAT...LON 3339 8225 3326 8199 3336 8192 3355 8203

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:00 PM EDT, 30 minutes earlier.

Area forecast discussion, May 2, 3:00 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT SUN MAY 2 2004

.SHORT TERM...
SLOW MOVING COLD FRONT FROM JUST WEST OF THE MOUNTAINS TO NORTHWEST
GEORGIA TO SOUTHEAST ALABAMA WILL MOVE INTO THE AREA TONIGHT. FRONT
WILL MOVE OFF THE COAST EARLY MONDAY. SHOWERS AND THUNDERSTORMS WILL
MOVE NORTHEAST THROUGH 700 PM. CONVECTIVE PARAMETERS SUPPORT SOME
STRONG WIND GUSTS AND POSSIBLE HAIL WITH SOME OF THE THUNDERSTORMS.
SHOWERS AND ISOLATED THUNDERSTORMS WILL GRADUALLY DIMINISH TONIGHT
AS THE COLD FRONT MOVES EAST. A CHANCE OF A LINGERING SHOWER EARLY
MONDAY MORNING JUST BEHIND THE FRONT BEFORE THE AIR DRIES OUT.
UPPER TROUGH LAGGING THE FRONT AND NOT DUE TO MOVE THROUGH THE
NORTHERN PART OF THE AREA UNTIL MONDAY AFTERNOON. DRYING WILL OCCUR
MONDAY AFTERNOON AS SUBSIDENCE DEVELOPS AS UPPER TROUGH MOVES EAST.
TEMPERATURES BEHIND FRONT 5-10 DEGREES NORMAL FOR THIS TIME OF THE
YEAR.

.LONG TERM...
LONGWAVE TROUGH SHIFTS EAST OF THE AREA ON TUESDAY RESULTING IN
NORTHWEST FLOW ALOFT. SEVERAL SHORTWAVES RIDING SOUTHEAST REMAIN
MAINLY NORTH OF THE AREA SHOULD RESULT IN PARTLY CLOUDY SKIES AT
TIMES WEDNESDAY THROUGH FRIDAY. HEIGHTS ALOFT GRADUALLY INCREASE BY
LATE WEEK AS TEMPERATURES RETURN TO ABOVE NORMAL. LIMITED MOISTURE
AND DYNAMICS REMAINING NORTH SUPPORT KEEPING LONG TERM DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     60  74  47  74 /  80  30  10   0
AUGUSTA      57  75  46  75 /  80  30  10   0
SUMTER       60  75  47  74 /  80  40  10   0
ORANGEBURG   60  75  47  75 /  80  40  10   0
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

30/30
Hazardous weather outlook, May 2, 5:05 AM EDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT SUN MAY 2 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021200-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
505 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A COLD FRONT WILL APPROACH THE AREA FROM THE WEST BY TONIGHT. AHEAD
OF THE FRONT...SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY THIS
AFTERNOON...BECOMING MORE NUMEROUS BY LATE AFTERNOON AND INTO THIS
EVENING. THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND
GUSTS TO 50 MPH. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY
DURING THE LATE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 2, 12:21 PM EDT, 3 hours 9 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1221 PM EDT SUN MAY 2 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021916-

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

A UNSEASONABLY WARM AND UNSTABLE AIR MASS COVERS GEORGIA AND THE
CAROLINAS AHEAD OF AN APPROACHING COLD FRONT. WIND FIELDS WILL BE
INCREASING THIS AFTERNOON AHEAD OF UPPER LEVEL DISTURBANCE WHICH WILL
AFFECT THE REGION TONIGHT.

THE ATMOSPHERE IS VERY MOIST AND UNSTABLE ALREADY THIS AFTERNOON AND
SHOWERS AND THUNDERSTORMS HAVE BEEN ONGOING THROUGH THE MORNING.

THE THUNDERSTORMS ARE EXPECTED INTENSIFY LATER THIS AFTERNOON INTO
THIS EVENING AS THE UPPER LEVEL ENERGY AND THE COLD FRONT APPROACHES.
AS THE STORMS MOVE NORTHEAST AT NEAR 40 MPH...THEY MAY BECOME
ORGANIZED AND PRODUCE SEVERE WEATHER.

THE MAIN THREAT EXPECTED FROM THESE STORMS WILL BE INSTANCES OF
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THE TIMING
SHOULD BE FROM MID AFTERNOON THROUGH THE OVERNIGHT HOURS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT.
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
TO THIS DEVELOPING WEATHER SITUATION...AND BE PREPARED TO TAKE
ACTION IF ANY WATCHES OR WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
FURTHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT.

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.